TITLE

Drug induced parkinsonism: a common cause of parkinsonism in older people

AUTHOR(S)
B Thanvi
PUB. DATE
June 2009
SOURCE
Postgraduate Medical Journal;Jun2009, Vol. 85 Issue 1004, p322
SOURCE TYPE
Academic Journal
DOC. TYPE
Article
ABSTRACT
Drug induced parkinsonism is the second most common cause of parkinsonism in older people after idiopathic Parkinson’s disease (PD). Risk factors for developing drug induced parkinsonism include: older age; female gender; dose and duration of treatment; type of agent used; cognitive impairment; acquired immunodeficiency syndrome (AIDS); tardive dyskinesia; and pre-existing extrapyramidal disorder. In most patients parkinsonism is reversible upon stopping the offending drug, though it may take several months to resolve fully and in some patients it may even persist. In this case, one needs to consider the possibility of PD which has been unmasked by the offending drug, and treatment with dopaminergic agents may be warranted. Drug induced parkinsonism adversely affects the quality of life in older patients and is potentially reversible, highlighting the importance of early recognition of this condition. This article discusses the drugs implicated, as well as the epidemiology, pathophysiology, clinical features, and management of drug induced parkinsonism.
ACCESSION #
42316847

 

Share

Read the Article

Courtesy of THE LIBRARY OF VIRGINIA

Sorry, but this item is not currently available from your library.

Try another library?
Sign out of this library

Other Topics